Browsing Publications - South East Coast Ambulance Service by Subject "Naloxone"
Now showing items 1-1 of 1
The seizurogenecity of naloxone in tramadol overdoseAbstract published with permission. Tramadol is the most widely prescribed opiate analgesic (National Treatment Agency for Substance Misuse, 2011) and, as a result, is present in a large number of overdoses that present in the pre-hospital arena. Naloxone is indicated for use by ambulance personnel where the GCS is reduced due to a known, or possible, overdose of an opiate containing substance (JRCALC (Joint Royal Colleges Service Liaison Committee), 2006). A case study of a tramadol overdose shows a close temporal relationship between naloxone administration and a seizure. While seizure is a symptom of tramadol intoxication (Saidi et al, 2008), the speed with which it occurred after naloxone administration seemed too fast to be merely coincidence. A study of the literature shows evidence that naloxone can instigate seizure in the case of a tramadol overdose (Rehni et al, 2008; Raffa and Stone, 2008). This information is particularly pertinent to the ambulance clinician as the consequence of a seizure can be important, both practically and clinically. The findings do not suggest that naloxone should be withheld, but that the potential for seizure should be noted and any forthcoming seizure dealt with. More research is needed to further define the factors that affect the seizurogenicity of naloxone in tramadol overdose.